Folded nails from Gefitinib?

My Dad started Gefitinib on 19th Sept and has just developed the side-effect where one of his thumbnails has started to kink and fold. Apparently this is a known side effect and the literature suggests biotin to strengthen nails in general, lots of moisture (maybe moisture gloves at night) and keeping clean to prevent nail infection (like wearing gloves when doing the dishes).

Has anyone else experienced this nail folding/kinking? Do you have any advice on what else we could do to manage this?

3 Replies

  • Hello lostsheepie

    Gefitinb can indeed cause the skin / nail side effects which your father is experiencing, it causes inflammation in the skin around the nail bed/cuticle of the fingers and toes the medical term for this is paronychia. The area around the nail can appear red and swollen, the nails can develop ridges which can become brittle, fold or fall off. You may also develop cuts or cracks that look like small paper cuts in the skin on your toes, fingers or knuckles. These side effects may appear soon after starting treatment, but can last for many months after treatment stops.

    Below I have added a link to the cancer research web site which gives information on Gifitnib and its side effects.

    Some things that may help include

    Don't bite the nails or cuticles or cut the cuticles.

    Keep the fingernails and toenails clean and dry.

    You may use nail polish, but do not wear fake nails.

    ( I am sure this will not apply to your father )

    Use a thick, alcohol-free emollient lotion or cream on your skin and nails at least twice a day, including right after bathing.

    Wash hands in cool or lukewarm (not hot) water and pat your skin dry.

    Use soaps, lotions and laundry detergents without alcohol, perfumes or dyes.

    Wear gloves to wash dishes or do housework or gardening.

    Notify your doctor or nurse if any nails fall off or you develop any of these side effects or other skin abnormalities.

    I hope this information will be of some help.

    Please don’t hesitate to contact the Helpline if we can be of any further help free-phone 0800 358 7200.

  • Hi,

    I started on Gefitinib in November 2015 and my nails went flaky and developed ridges. I used hand cream daily and it did improve but I had to keep them short as the ridges split vertically. No help to your father I know but I now have Gellac polish on them as I like my nails to be long. Other side effects I suffer from are acne type rash on face and the skin where it is thin e.g. groin area , inside the nose can become quite raw and have a steroid cream to use for this. On holiday it is essential to wear a hat preferably with sun factor in the material as the scalp is also thin and burns easily. I have so far not suffered from diahorrhoea but quite the opposite and needed laxatives. Fatigue is also a problem and I am tired almost all the time. Exercise is good to keep the joints supple. I do aquafit twice a week. Hope some of this helps and good luck with the medication. I have been on it now for almost a year. Much love

    Pollyalison x

  • Hi pollyalison big thanks for sharing your experience! Heaps of good points and great to hear about Aquafit - that's a fab idea I'll pass on to my Dad ;) Stay strong and much love!

You may also like...